Heavy Snow, Traverse
- When
- December 17, 10:00 AM CST to December 18, 2:00 AM CST
- Where
- Traverse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
An area of low pressure was positioned across southern South Dakota for much of the day on the 17th, and this allowed for a band of heavy snow to develop and stall across portions of west central Minnesota. Heavy snow accumulated during this time, of up to 6 inches 2 miles north of Browns Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An area of low pressure was positioned across southern South Dakota for much of the day on the 17th, and this allowed for a band of heavy snow to develop and stall across portions of west central Minnesota. Heavy snow accumulated during this time, of up to 6 inches 2 miles north of Browns Valley. Travel was significantly impacted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 17, 5:17 AM CST, 4 hours 43 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
517 AM CST Fri Dec 17 2021
.SHORT TERM...(Today through Saturday Afternoon)
Issued at 358 AM CST Fri Dec 17 2021
The main focus this period is on accumulating snowfall potential
across the northeastern CWA this morning through this evening.
Currently, a shortwave trough is entering the Northern Plains. In
response, a broad axis of low pressure, oriented nw/se, has set up
across portions of WY, NE and SD. This feature will shifts east and
south through the day across the region.
Light snow across portions of eastern SD will shift north through
the morning hours, due to ~850mb WAA. As it does so, light to
moderate snow with a pocket of 0.25-0.50" inch per hour snowfall
rates may develop from Brown County east into west central MN, per
the latest HREF guidance. This area of snow may then stall at least
partially inside the CWA by the late morning and early afternoon,
allowing for a couple to several inches of snow to accumulate. A
push of CAA on the backside of the low by this early evening then
steepens lapse rates and leads to additional generally light snow
shower development across the CWA. SLRs will begin around ~14-15
through the afternoon, before increasing to ~17-19 by this evening
as much of the saturated profile moves closer to or entirely in the
DGZ... so an average to fluffy nature to the snow is expected.
Considering the gradual upward trend in forecasted snow totals with
the HREF now at an 80% chance for more than 4" of snow across much
of Marshall and northern Roberts Counties, have issued a winter
weather advisory from 15z-06z across this/surrounding areas.
Northwest wind gusts of 10 to 20 mph should lead to at least minor
drifting of this snow during the evening and overnight, especially
considering the decreasing temperatures from the teens into the
single digits. A heavier pocket of snow from Wednesday's system
across portions of Lyman and surrounding counties may be susceptible
to some drifting/blowing as well, as winds will be stronger across
south central SD this afternoon and evening (30+ mph). Low
temperatures Friday night will drop into the single digits on either
side of zero despite the cloud cover, and highs for Saturday will
only climb into the upper single digits to upper teens across the
CWA as a much colder air mass under high pressure and clearing skies
settles in. This is 10 to 15 degrees below average for mid-December.
.LONG TERM...(Saturday Evening through Thursday)
Issued at 358 AM CST Fri Dec 17 2021
It appears a somewhat progressive mid-level pattern can be expected
during the long term. Despite the NBM being mostly dry for the
period, there are a couple systems that could spark some light pcpn
over the area. One system tracks over the region Sunday/Sunday
night. A look at soundings suggests airmass is probably too dry to
get any measurable pcpn that time period. The next system moves
through the region Monday night and Tuesday. This one is a bit
trickier with some light pcpn remaining just north of the border
according to most deterministic models. However, a few GEFS members
and NBM probs of measurable pcpn do show some light pcpn skimming
the northern border area. For now will keep that time period dry,
but may have to revisit in future forecasts. Overall, the rest of
the long term looks mainly dry, but with a couple of system progged
to cross the region, forecast confidence isn't particularly high. As
for temperatures, Sunday may be the warmest day of next week as a
plume of relatively mild air moves into the region ahead of a cold
front. The rest of the week will probably feature near to colder
than normal temperatures overall.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 515 AM CST Fri Dec 17 2021
Terminals KABR,KATY,KPIR,KMBG
Mostly VFR conditions are expected this morning. However, MVFR
cigs/vsbys are anticipated this afternoon as snow develops across
mainly northeast South Dakota.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 9 AM this morning to midnight CST
tonight for SDZ006>008-011.
MN...Winter Weather Advisory from 9 AM this morning to midnight CST
tonight for MNZ039.
&&
SHORT TERM...Lueck
LONG TERM...TDK
AVIATION...TDKHazardous Weather Outlook National Weather Service Aberdeen SD 447 AM CST Fri Dec 17 2021 MNZ039-SDZ006>008-011-181100- Traverse-Brown-Marshall-Roberts-Day- 447 AM CST Fri Dec 17 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Snow showers with accumulations of 2 to 5 inches are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-004-009-015-016-033>037-045-048-051-181100- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand- Jones-Lyman-Buffalo- 447 AM CST Fri Dec 17 2021 /347 AM MST Fri Dec 17 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ046-SDZ005-010-017>023-181100- Big Stone-McPherson-Edmunds-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel- 447 AM CST Fri Dec 17 2021 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Snow showers with accumulations of around an inch are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LUECK
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993220.